Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 85, NWS Sioux Falls, SD

May 10, 2018Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at May 10, 2018, 10:08 AM CDT for Brookings County, Moody County, South Dakota. It took effect at May 12, 2018, 7:00 AM CDT. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 10:08 AM CDT (15:08 UTC)
In effect from
May 12, 2018, 7:00 AM CDT
Expired
May 16, 2018, 1:00 AM CDT
In force
4 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Brookings (BRKS2). The gauge peaked at 8.50 ft at May 12, 2018, 9:00 PM CDT.

actionminormoderate789101105/1005/1105/1205/1305/1405/1505/1605/17
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10.5 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06480000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

576 
WGUS43 KFSD 101508
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
1008 AM CDT Thu May 10 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in South Dakota...Iowa...

  Big Sioux River Near Brookings
  Big Sioux River above Hawarden
  Big Sioux River At Akron
  Rock River At Rock Rapids
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Widespread rainfall of 0.75 inch to 1.50 inch is expected across the
region this evening into Friday morning. Runoff from these rains is
expected to introduce another round of mostly minor flooding on area
rivers.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC011-101-111907-
/O.NEW.KFSD.FL.W.0085.180512T1200Z-180516T0600Z/
/BRKS2.1.ER.180512T1200Z.180513T1200Z.180515T0600Z.NO/
1008 AM CDT Thu May 10 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River Near Brookings.
* from Saturday morning to late Tuesday night.
* At 09AM Thursday the stage was 8.30 feet.
* Minor flooding is forecast.
* Flood stage is 9.00 feet.
* Forecast...The river is expected to rise above flood stage on
  Saturday May 12 and crest near 9.5 feet on Sunday May 13.
* At stages near 10.0 feet...Flooding begins to affect agricultural 
  lands along the right bank of the river. 

&&
 
LAT...LON 4417 9678 4420 9675 4414 9659 4410 9658
          4410 9666 4411 9666

$$

IAC149-167-SDC127-111907-
/O.NEW.KFSD.FL.W.0086.180512T2000Z-000000T0000Z/
/HWDI4.1.ER.180512T2000Z.180515T0000Z.000000T0000Z.UU/
1008 AM CDT Thu May 10 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River above Hawarden.
* from Saturday afternoon until further notice.
* At 09AM Thursday the stage was 19.17 feet.
* Minor flooding is forecast.
* Flood stage is 20.50 feet.
* Forecast...Rise above flood stage by 3 PM Saturday and crest near
  23.1 feet by 7 PM Monday. 
* At stages near 23.0 feet...South Dakota Highway 46 begins to flood.

&&
 
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
          4291 9658

$$

IAC149-SDC127-111907-
/O.NEW.KFSD.FL.W.0087.180513T0900Z-000000T0000Z/
/AKRI4.2.ER.180513T0900Z.180515T1200Z.000000T0000Z.NO/
1008 AM CDT Thu May 10 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River At Akron.
* from late Saturday night until further notice.
* At 09AM Thursday the stage was 14.97 feet.
* Moderate flooding is forecast.
* Flood stage is 16.00 feet.
* Forecast...Rise above flood stage by 4 AM Sunday and continue to 
  rise to near 18.4 feet by 7 AM Tuesday. Additional rises are 
  possible thereafter.
* At stages near 19.5 feet...Several farm houses are flooded. 

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

IAC119-111907-
/O.NEW.KFSD.FL.W.0088.180512T1200Z-180514T1200Z/
/RAPI4.1.ER.180512T1200Z.180513T0000Z.180513T1200Z.NO/
1008 AM CDT Thu May 10 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Rock River At Rock Rapids.
* from Saturday morning to Monday morning.
* At 09AM Thursday the stage was 9.91 feet.
* Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Forecast...The river is expected to rise above flood stage on
  Saturday May 12 and crest near 13.4 feet. The river will fall 
  below flood stage on Sunday May 13.
* At stages near 13.0 feet...The lower banks on the left side of the 
  river will begin flooding. 

&&
 
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
          4334 9625 4341 9619

$$

&& 
Location Flood    Latest Observed   Maximum Forecast 
         Stage    Stage  Time       Stage  Time      

BIG SIOUX RIVER
BRKS2     9.0      8.30 Thu 10 AM    9.5  Sun 7 AM   
HWDI4    20.5     19.17 Thu 9 AM    23.1  Mon 7 PM   
AKRI4    16.0     14.97 Thu 9 AM    18.4  Tue 7 AM   

ROCK RIVER
RAPI4    13.0      9.91 Thu 9 AM    13.4  Sat 7 PM   

MG
1 follow-up statement
335 
WGUS83 KFSD 111523
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
1023 AM CDT Fri May 11 2018

...The Flood Warning is cancelled for the following rivers in South 
Dakota...

  Big Sioux River Near Brookings

  ...The Flood Warning continues for the following rivers in Iowa...
South Dakota...

  Big Sioux River At Sioux Falls I-90
  Big Sioux River above Hawarden
  Big Sioux River At Akron
  Rock River At Rock Rapids
  Little Sioux River near Milford
  Little Sioux River at Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Runoff from heavier overnight rainfall from one to two inches across areas
near and south of Interstate 90 will create rises to river levels along
the Big Sioux, Rock and Little Sioux Rivers. Some areas along the lower
reaches of these rivers are likely to return to, or experience persistence
of, minor flooding.  A brief return to moderate flooding is likely along
areas of the Big Sioux River near Akron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC011-101-111553-
/O.CAN.KFSD.FL.W.0085.000000T0000Z-180516T0600Z/
/BRKS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning is cancelled for
  The Big Sioux River Near Brookings.
* At 09AM Friday the stage was 8.34 feet.
* Flood stage is 9.00 feet.
* Forecast...The river will crest below flood stage at 8.7 feet 
  Monday May 14.
* At stages near 9.0 feet...Significant amounts of pasture and farm 
  lands begin flooding on the left bank of the river. The road south of
  the Brookings water treatment plant is flooded, as is 217th Street 
  between 468th and 469th Avenues. 

&&
 
LAT...LON 4417 9678 4420 9675 4414 9659 4410 9658
          4410 9666 4411 9666

$$

SDC099-121922-
/O.CON.KFSD.FL.W.0051.000000T0000Z-000000T0000Z/
/SFLS2.2.ER.180420T1500Z.180428T1300Z.000000T0000Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Big Sioux River At Sioux Falls I-90.
* until further notice.
* At 09AM Friday the stage was 12.29 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will continue rising to a crest near 12.7 feet
  by late Saturday May 12.
* At stages near 12.0 feet...Some agricultural land between 60th 
  Street North and Interstate 90 begins to flood. 

&&
 
LAT...LON 4369 9676 4369 9671 4362 9672 4358 9672
          4356 9672 4357 9674 4359 9673 4360 9675
          4363 9676

$$

IAC149-167-SDC127-121922-
/O.EXT.KFSD.FL.W.0086.180513T0100Z-000000T0000Z/
/HWDI4.1.ER.180513T0100Z.180514T1800Z.000000T0000Z.UU/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Big Sioux River above Hawarden.
* from Saturday evening until further notice.
* At 09AM Friday the stage was 19.22 feet.
* Minor flooding is forecast.
* Flood stage is 20.50 feet.
* Forecast...Rise above flood stage by Saturday May 12 and continue 
  to rise to a crest near 23.3 feet by Monday May 14.
* At stages near 23.0 feet...South Dakota Highway 46 begins to flood.

&&
 
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
          4291 9658

$$

IAC149-SDC127-121922-
/O.EXT.KFSD.FL.W.0087.180513T1600Z-000000T0000Z/
/AKRI4.2.ER.180513T1600Z.180515T1200Z.000000T0000Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Big Sioux River At Akron.
* from Sunday morning until further notice.
* At 09AM Friday the stage was 15.00 feet.
* Moderate flooding is forecast.
* Flood stage is 16.00 feet.
* Forecast...Rise above flood stage by Sunday May 13 and continue to 
  rise to a crest near 18.8 feet by Tuesday May 15. 
* At stages near 19.5 feet...Several farm houses are flooded. 

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

IAC041-059-121922-
/O.CON.KFSD.FL.W.0083.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.180509T0521Z.180511T1415Z.000000T0000Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Little Sioux River near Milford.
* until further notice.
* At 09AM Friday the stage was 13.78 feet.
* Flood stage is 12.00 feet.
* At stages near 14.0 feet...Significant amounts of pasture and other
  farm lands begin to flood. 

&&
 
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
          4321 9517 4321 9528 4330 9525

$$

IAC041-121922-
/O.CON.KFSD.FL.W.0084.000000T0000Z-000000T0000Z/
/SPWI4.1.ER.180509T1625Z.180513T0000Z.000000T0000Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Little Sioux River at Spencer.
* until further notice.
* At 09AM Friday the stage was 10.82 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Recent activity...The river rose above flood stage on Wednesday May
  09.
* Forecast...The river will continue rising to a crest near 12.6 feet
  by Saturday May 12.
* At stages near 14.0 feet...City sewers in Spencer can begin to back
  up. Highway 18 between Spencer and Dickens can start flooding if 
  flows on the tributary creeks are also very high. 

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

IAC021-041-121922-
/O.CON.KFSD.FL.W.0047.000000T0000Z-000000T0000Z/
/LNNI4.2.ER.180418T0405Z.180515T1200Z.000000T0000Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until further notice.
* At 09AM Friday the stage was 18.17 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.00 feet.
* Forecast...The river will continue rising to a crest near 19.5 feet
  by Tuesday May 15. 
* At stages near 20.0 feet...Significant flooding of agricultural 
  land begins along this entire stretch of the river. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

IAC119-121922-
/O.EXT.KFSD.FL.W.0088.180512T1000Z-180514T1200Z/
/RAPI4.1.ER.180512T1000Z.180513T0000Z.180513T1200Z.NO/
1023 AM CDT Fri May 11 2018

The Flood Warning continues for
  The Rock River At Rock Rapids.
* from late tonight to Monday morning.
* At 09AM Friday the stage was 10.42 feet.
* Minor flooding is forecast.
* Flood stage is 13.00 feet.
* At stages near 13.0 feet...The lower banks on the left side of the 
river will begin flooding. 

&&
 
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
          4334 9625 4341 9619

$$

&& 
Location Flood    Latest Observed   Maximum Forecast  Recent Observed
         Stage    Stage  Time       Stage   Time      Crest  Time

BIG SIOUX RIVER
BRKS2     9.0      8.34 Fri 10 AM    8.7  Mon 7 PM      
SFLS2    12.0     12.29 Fri 9 AM    12.7  Sat 7 PM      
HWDI4    20.5     19.22 Fri 9 AM    23.3  Mon 1 PM      
AKRI4    16.0     15.00 Fri 9 AM    18.8  Tue 7 AM      

LITTLE SIOUX RIVER
MIFI4    12.0     13.78 Fri 9 AM                      12.7  Mon Apr 30
SPWI4    10.0     10.82 Fri 9 AM    12.6  Sat 7 PM 
LNNI4    18.0     18.17 Fri 9 AM    19.5  Tue 7 AM 

ROCK RIVER
RAPI4    13.0     10.42 Fri 9 AM    13.4  Sat 7 PM      

CHAPMAN

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 10, 6:06 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 10, 6:06 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
606 AM CDT Thu May 10 2018

.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT Thu May 10 2018

Cooler temperatures with an increasing chance for showers and
thunderstorms are expected today and tonight. Surface low is
expected to deepen this afternoon and evening over eastern Colorado
ahead of an upper level trough digging into the northern Rockies.
Meanwhile a frontal boundary is expected to lift into the Missouri
Valley area mid morning. Mid level moisture and clouds will continue
to increase this morning, while a subtle mid level shortwave noses
into south central South Dakota. Scattered showers will be possible
this morning mainly west of the James River, then spread eastward in
the afternoon. Weak elevated instability mainly south of I-90 will
allow isolated embedded thunderstorms to become possible. Models
suggest that there will be an initial push of scattered showers this
morning, with perhaps a brief break in activity midday or early
afternoon, with a push of more widespread activity lifting northeast
out of Nebraska later in the afternoon or early evening as the
surface low advances eastward across northern Kansas. Highs today
will be cooler than normal, only reaching the mid 50s to upper 60s.

Showers with isolated thunderstorms will become widespread this
evening as warm air advection pushes across the region ahead of the
advancing wave. This activity will gradually shift eastward through
the overnight hours. Good forcing and and shift to the east through
the overnight hours. Precipitable water values push over 1.25
inches late this evening and overnight, bringing the potential for
some locally heavy rainfall. Expect many locations to see upward of
an inch of rainfall before the storm exits. Models still a little
uncertain in where the heaviest rainfall is expected, but right now,
the best potential looks near the Iowa and Minnesota border. Could
see some isolated areas seeing 2 inches when all is said and done.
With meager elevated instability, severe weather does not look like
a concern.

.LONG TERM...(Friday through Wednesday)
Issued at 332 AM CDT Thu May 10 2018

Unsettled conditions with periodic rain chances will continue for
Friday and Saturday as various impulses stream across the region in
a southwesterly upper level flow. It will be cool both days under
cloudy skies and a northeasterly low level flow, with highs mainly
in the 50s.

May see some improvement by Sunday with a little more sun, and
models trending mostly dry through the day. With that, will have
warmer temperatures with highs into the mid 60s to around 70.

Into next week, the trough over the western CONUS only slowly breaks
down, and shower and thunderstorm chances remain over our area
almost every day into midweek. Confidence in timing of precipitation
is low with model differences, but are in better agreement on
temperatures climbing back to above normal levels, with highs on
Monday through Wednesday in the 70s to around 80.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 602 AM CDT Thu May 10 2018

Scattered showers and thunderstorms are expected to develop by
this afternoon, becoming more widespread by late this afternoon
into tonight with heavy rain possible. Some models indicating
ceilings lowering into the MVFR/IFR range late tonight toward the
end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, May 10, 8:21 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
821 AM CDT Thu May 10 2018

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-111330-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-Lincoln SD-
821 AM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will develop across the area by
late this afternoon and into tonight. Any storms that develop are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-111330-
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay SD-Union-
821 AM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across the area by late
this afternoon into tonight. An isolated stronger storm could
produce small hail in the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:08 AM CDTRiver Flood WarningFSDUnion5 days
May 10, 10:08 AM CDTRiver Flood WarningFSDUnion7 days

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.